Alert archive / Florida / Tornado Warnings in 1996

Tornado Warning 23, NWS Jacksonville, FL

June 12, 1996Columbia County, Suwannee County, Florida

NWS Jacksonville, FL issued this tornado warning at Jun 12, 1996, 7:37 PM EDT for Columbia County, Suwannee County, Florida. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 12, 1996, 7:37 PM EDT (23:37 UTC)
Expired
Jun 12, 1996, 8:30 PM EDT
In force
53 min
Issued by
NWS Jacksonville, FL
Area
Whole counties

Counties Columbia County, FL, Suwannee County, FL

The nearest sounding before it

Jacksonville, FL (KJAX), launched 12:00Z, 11.6 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 12:00Z on 1996-06-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 372 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 12:00Z on 1996-06-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
372 J/kg
Mixed-layer CIN
-119 J/kg
Mixed-layer LCL
981 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
21 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KJAX 122335
TORJAX
FLC023-121-130030-
 
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE JACKSONVILLE FL
737 PM EDT WED JUN 12 1996
 
THE NATIONAL WEATHER SERVICE IN JACKSONVILLE HAS ISSUED A
TORNADO WARNING EFFECTIVE UNTIL  830 PM EDT
FOR PERSONS IN THE FOLLOWING LOCATIONS S...
 
IN NORTH FLORIDA
 
   ...COLUMBIA COUNTY...EASTERN SUWANNEE COUNTY
 
AT 730 PM SHERRIFS DEPUTIES IN EASTERN SUWANNEE COUNTY AND WESTERN
COLUMBIA COUNTY REPORTED SEVERAL FUNNEL CLOUDS IN THE VICINITY OF US 90
AND I-10 IN EASTERN SUWANNEE COUNTY AND WESTERN COLUMBIA COUNTY. THE
PARENT THUNDERTORM IS DRIFTING EASTWARD AND SHOULD BE IN THE LAKE CITY
AREA BETWEEN 745 AND 815 PM. OTHER STORMS DEVELOPING OVER CENTRAL
COLUMBIA COUNTY HOLD THE POTENTAL TO BECOME SEVERE THROUGH 830 PM.
 
DO NOT USE YOUR CAR TO TRY TO OUTRUN A TORNADO.  CARS ARE EASILY
TOSSED AROUND BY TORNADO WINDS.  IF YOU ARE CAUGHT IN THE PATH OF
A TORNADO...LEAVE THE CAR AND GO TO A STRONG BUILDING.  IF NO
STRUCTURE IS NEARBY...SEEK SHELTER IN A DITCH OR LOW SPOT.
 
SANDRIK

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before this tornado warning went out at Jun 12, 2:31 PM EDT, 5 hours 6 minutes earlier.

Area forecast discussion, Jun 12, 2:31 PM EDT, 5 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
230 PM EDT WED JUN 12 1996

MST ACTVTY SO FAR OCCURRING JUST S OF CWA WHERE BEST FLW OF MSTR FM
OFF GLF IS OCCURRING. A FEW SHWRS DVLPG ALONG W CST SEA BRZ NR CEDAR
KEY/CTY AREAS AND MOVG SLOLY INLAND. E CST SEA BRZ HAS PENETRATED A
FEW MILES INLAND ATTM W/ SGJ/SSI/DAB/NRB ALL SHOWING E-SE WNDS. MRNG
SOUNDING WAS QUITE IMPRESSIVE AND WL STILL XPCT INTERACTION OF SEA
BRZ BNDRYS TO PLAY THE ROLE IN CAUSING SOME STG TSTMS TO POP LATE THIS
AFTRN AND EVE. ACTVTY WL CONT TO DRFT TO E CST THRU EVE HRS W/ WSW FLW
AND STGR GLF CST SEA BRZ.

PTRN THRU FRI IS A RETURN TO MR SUMMERLIKE DIURNAL TSTMS W/ E AND W
CST SEA BRZ THE MAIN FORCING MECHANISM. HGTS COME UP A LTL W/ WSW FLW
BUT NO SIG SHRT WVS. VORT LOBE IN TN/MS VALLEY MOVG INTO BROAD E US
TROF XPCTD TO STAY NW OF AREA THIS PERIOD BUT MAY BE CLOSE ENUF FRI
TO CAUSE SLGTLY HIER POPS SPCLY IN GA. MSTR REMAINS FAIRLY HI (SPCLY
ON AVN/NGM) AND W/ DWPTS NR 70 OR LO 70S SHUD GET SCT AFTRN/EVE
ACTVTY BOTH THU AND FRI. XPCT A RANGE OF TEMPS THU/FRI W/ E CST SEA
BRZ (MID 80S TO NR 90 OR LO 90S LOOKS GOOD).

XPCT A FEW PTCHS OF FOG LATER TNGT BUT W/ BL RH ON 24 HR NGM ONLY
ARND 70% IT WUDN'T WARRANT PUTTING IN FCST.

(I CALLED SSI SFC OBS CONTRACTER AND WAS TOLD 92 AT SSI FOR HI TEMP
TDY WAS INDEED ACCURATE. IT LOOKS A BIT HI CONSIDERING SEA BRZ KICKED
IN BY 1648Z.)

SSI BB 072/087 073/087 073 15121
JAX BB 070/091 070/091 070 15231
GNV BB 069/091 070/091 070 15241

MOHLIN

Nearby

Tornado Warnings in Florida, 1996Every tornado warning in 1996Tornadoes in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.